Overdose - Heroin Overdose Remedy

Discussion in 'Heroin' started by Alfa, Nov 24, 2005.

  1. Alfa

    Alfa Productive Insomniac Staff Member Administrator

    Reputation Points:
    14,318
    Messages:
    38,297
    Joined:
    Jan 14, 2003
    117 y/o from The Netherlands
    OVERDOSE REMEDY


    New city program aims at reducing heroin deaths by prescribing preventive drug


    The city has quietly begun funding a cutting-edge program aimed at reducing heroin overdose deaths by distributing an antidote drug to users at needle exchanges.


    Experts say naloxone, known by its trade name, Narcan, may have already saved dozens of lives in the city since the Harm Reduction Coalition, an advocacy group that seeks to reduce the harms of drug use, began prescribing it about seven months ago.


    Under the program, users are prescribed syringes of Narcan, which can be injected into a muscle of a person who is overdosing. Doctors say the drug's only effect is to reverse heroin and other opiate overdoses. It is not dangerous, they say, and can't be misused.


    "It's sort of a revolutionary idea, in a way, to put a medicine in the hands of anybody," said Dr. Sharon Stancliff, the program's medical director. "Overdose is really preventable in many, many cases."


    Narcan is one of the city's latest efforts to combat heroin, which experts believe causes more deaths in New York than homicides. The high-profile deaths this summer of two college students who overdosed on a mixture of heroin and cocaine cast a spotlight on the rate of drug fatalities. According to city Department of Health statistics, drugs kill about 900 people each year - nearly 700 of them from opiates, which include heroin and other drugs like oxycontin.


    Doctors believe Narcan is used to prevent approximately one death for every 10 prescriptions written, Stancliff said. It works by blocking opioid receptors in the brain, reversing heroin's effects.


    The city's Department of Health has given the Harm Reduction Coalition about $200,000 to distribute Narcan. That funding, approved by the City Council in June, puts New York ahead of all but a handful of U.S. cities, and even state law. Until April, the fact that non-professionals are administering a prescription medication could potentially be legally "sticky," Stancliff said.


    "So I'm a little outside the lines now but I don't think it's a big deal, everyone knows I'm doing it," she said.


    Come April, the city - which is monitoring Stancliff's success closely - hopes to expand the program.


    "One area that we're looking into would be seeing if EMTs might have the ability to use naloxone," said Dr. Andrew Kolodny, medical director of the health department's mental hygiene division. "We've begun a very preliminary conversation with the Fire Department."


    In addition to supplying users with the antidote drug, Stancliff and outreach workers train them how to spot the signs of an overdose and what to do - call 911, do mouth to mouth, and, if necessary, inject them with Narcan. A pamphlet given to users warns them that someone may be having an overdose if he or she is unconscious, breathing very slowly and not responding.


    "We know about 80 percent of the time people shoot up with a peer.


    It's like drinking, people don't do it alone," Kolodny said.


    "Historically, heroin users do all the wrong things when they witness an overdose - there are reports about injecting people with milk, putting ice on people. They are scared to call 911."


    Stancliff, who left a post at the state Department of Health to run this program, said she has prescribed Narcan to about 700 heroin users, many of them in the South Bronx, since last spring. About 100 other prescriptions were distributed in a smaller program before that, she said.


    So far, 51 people have reported using Narcan to reverse overdoses.


    Not all of those people would have died without Narcan, Stancliff said, but some of them would have. Outreach workers believe there may have been even more "saves" that users, perhaps out of fear, neglected to report.


    "I ask people when I train them to please let me know if they used it, if the person lived," said Yolanda Birthwright, an intern at the Lower East Side Harm Reduction Center, one of the needle exchange programs that Stancliff works with, who trains about half a dozen users a week. "It's beautiful. I feel like I'm making a difference, I really do."
     
  2. Jatelka

    Jatelka Psychedelic Shepherdess Platinum Member & Advisor

    Reputation Points:
    5,451
    Messages:
    5,103
    Joined:
    Oct 16, 2005
    from U.K.
    SWIM's main concern here would be that Narcan has a much shorter duration of action than heroin. I have seen people who've od'd receive Narcan, get up and walk out of A+E and collapse again in the carpark 5 minutes later.


    IV Narcan has a duration of a few minutes, IM Narcan approx 10. Sure this will buy time, if anyone wants to seek medical attention, but may well cause a false sense of security. You also have to worry about people removing themselves from the imediate environment and then getting into difficulties again.


    However this story just goes to show that there are people around who have innovative views on harm reduction and IV drug use, and SWIM really likes that life support training is given as well as Narcan. We need more schemes that look at drug use and users and encourage personal responsibility/accountability.
     
  3. greener

    greener Silver Member

    Reputation Points:
    12
    Messages:
    38
    Joined:
    May 29, 2005
    I know what you mean.



    I've always thought it was a good idea for IV heroin users to keep
    narcan on hand, but one dose probably isn't going to cut it, especially
    in life or death cases. Another potential problem with it is that
    it can send the recipient into instant withdrawal, and it's not unheard
    of for people to shoot more heroin immediately after recieving the
    narcan. I was under the impression that narcan had a longer
    duration than just a few minutes, but either way, the fact is that it
    usually takes more than one dose.



    I'm all for a program like this, so long as the narcan is dispensed
    with adequate instruction in its use, and in an amount that will
    prevent problems due to short duration...